As you continue to read this section, DO NOT STOP ANY medication without the guidance of the prescribing medical doctor. Our bodies have the potential to become addicted to certain pharmaceutical medications. Patients who stop the usage often report symptoms that are associated with withdrawal syndrome. Always consult your prescribing physician for dosage adjustments of your medications. The effects of suddenly stopping a medication can be fairly dangerous.
Amy, a client of my clink, was 36 years old when she came in for her first nutritional evaluation. She was recently married and planned on becoming pregnant. She wanted to improve her fertility. During the initial assessment, I saw she was prescribed an anti-depressant and had recently started a new blood pressure lowering medication buy Viagra Canada.
By working together to make lifestyle and nutritional upgrades, we were able to lower her blood pressure naturally. To prevent her from developing low blood pressure, I instructed her to see her physician to have her dosages altered.
Unfortunately, she decided to stop her blood pressure medication on her own cold turkey, without the help of her prescribing physician. The following day, she experienced extreme dizziness, lightheadedness and increased heart rate. She immediately contacted her medical doctor for an emergency appointment. She explained, “As soon as I stopped the medication I became dizzy and lightheaded.” Her medical doctor informed her that those were symptoms from withdrawal.
A withdrawal syndrome, also called discontinuation syndrome, occurs when a person suddenly stops taking or reduces the dosage of some types of medications after the body has become addicted to it. The risk for addiction increases with dosage and length of use for each particular pharmaceutical agent.
The body’s defense mechanism against poisoning is to develop drug tolerance over time, which leads it to physical dependence. Withdrawal symptoms are often crippling, as the body becomes unable to operate without the substance.
Here is a partial list of withdrawal symptoms:
Sweating Racing heart Palpitations Muscle tension Tightness in the chest Difficulty breathing Tremor Nausea, vomiting, or diarrhea Infantile feelings: temper tantrums, intense needs, feelings of dependency, and a state of near paralysis.
Tingling in hands and feet
Intestinal disorders, cramps
Hallucinations Delirium tremens (DTs)
Cold symptoms (sore throats, coughing as the lungs begin to dear, respiratory problems)
To complicate matters, Amy was taking Paxil® a common anti-depressant medication, known generically as paroxetine, which has the highest rates of all pharmaceuticals to cause withdrawal syndrome.^^ More reports have been filed on this pharmaceutical than any other drug.